Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 40, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 16, 2009, 8:56 AM CDT for 10 counties in Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2009, 8:56 AM CDT (13:56 UTC)
- Expired
- Aug 16, 2009, 12:53 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, MO, Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Livingston County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:41 AM CDT | FLASH FLOOD | E Osborn, MO | WATER WAS REPORTED FLOWING OVER HIGHWAY 36, A QUARTER MILE EAST OF OSBORN. |
| Aug 16, 9:41 AM CDT | FLASH FLOOD | Fairport, MO | WATER WAS REPORTED FLOWING OVER HIGHWAY A, OVER THE NORTH SIDE OF FAIRPORT. |
| Aug 16, 10:14 AM CDT | FLASH FLOOD | Cameron, MO | MULTIPLE ROADS WERE REPORTED TO HAVE UP TO 4 INCHES OF FLOWING WATER. |
| Aug 16, 10:54 AM CDT | FLASH FLOOD | Turney, MO | WATER WAS REPORTED FLOWING OVER HIGHWAY A IN TURNEY. ONE VEHICLE ACCIDENT WAS REPORTED WITH THIS FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1827 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 161356
FFWEAX
MOC021-025-049-061-063-075-079-081-117-165-162000-
/O.NEW.KEAX.FF.W.0040.090816T1356Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
CLINTON COUNTY IN NORTHWEST MISSOURI...
DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
DEKALB COUNTY IN NORTHWEST MISSOURI...
EASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
NORTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 300 PM CDT SUNDAY
* AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES AS WELL AS SURFACE OBSERVATIONS
INDICATE THAT ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE 6 AM WITH
LOCALLY HIGHER AMOUNTS. THE THUNDERSTORMS ARE EXPECTED TO CONTINUE
UNTIL NOON WITH ONE TO TWO INCHES OF ADDITIONAL RAINFALL POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAMERON...CHILLICOTHE...GALLATIN...GOWER...HAMILTON...LATHROP...
MAYSVILLE...PLATTSBURG...TRENTON...WESTON...AGENCY...
BRECKENRIDGE...CAMDEN POINT...CLARKSDALE...DEARBORN...EDGERTON...
GALT...GILMAN CITY...JAMESPORT...KINGSTON...OSBORN...PATTONSBURG...
SPICKARD...STEWARTSVILLE...TRIMBLE...UTICA AND WHEELING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
3951 9504 3989 9451 4022 9412 4027 9358
$$
DB2 follow-up statements
000
WGUS73 KEAX 161456
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 AM CDT SUN AUG 16 2009
MOC021-025-049-061-063-075-079-081-117-165-162000-
/O.CON.KEAX.FF.W.0040.000000T0000Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB MO-PLATTE MO-CLINTON MO-CALDWELL MO-BUCHANAN MO-LIVINGSTON MO-
DAVIESS MO-GRUNDY MO-GENTRY MO-HARRISON MO-
956 AM CDT SUN AUG 16 2009
...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN HARRISON...
SOUTHEASTERN GENTRY...GRUNDY...DAVIESS...LIVINGSTON...EASTERN
BUCHANAN...CALDWELL...CLINTON...NORTHERN PLATTE AND DEKALB COUNTIES
UNTIL 300 PM CDT...
AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS PARTS OF THE WARNED
AREA. THE HEAVIEST BAND OF RAINFALL WAS LOCATED FROM PLATTSBURG TO
CHILLICOTHE AND TRENTON WITH THE BAND OF RAIN MOVING EAST NORTHEAST
AT 30 MPH. AN ADDITIONAL INCH OF RAINFAL IS LIKELY WITH THIS BAND OF
HEAVY RAIN AS IT MOVES EAST NORTHEAST LATE THIS MORNING. THE
ADDITIONAL HEAVY RAIN WILL FALL ON RAIN SOAKED AREAS WHICH RECEIVED
ONE TO THREE INCHES EARLIER THIS MORNING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAMERON...CHILLICOTHE...GALLATIN...GOWER...HAMILTON...LATHROP...
MAYSVILLE...PLATTSBURG...TRENTON...WESTON...AGENCY...BRECKENRIDGE...
CAMDEN POINT...CLARKSDALE...DEARBORN...EDGERTON...GALT...GILMAN
CITY...JAMESPORT...KINGSTON...OSBORN...PATTONSBURG...SPICKARD...
STEWARTSVILLE...TRIMBLE...UTICA AND WHEELING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
3951 9504 3989 9451 4022 9412 4027 9358
$$
DB000
WGUS73 KEAX 161753
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT SUN AUG 16 2009
MOC021-025-049-061-063-075-079-081-117-165-161807-
/O.CAN.KEAX.FF.W.0040.000000T0000Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB MO-PLATTE MO-CLINTON MO-CALDWELL MO-BUCHANAN MO-LIVINGSTON MO-
DAVIESS MO-GRUNDY MO-GENTRY MO-HARRISON MO-
1253 PM CDT SUN AUG 16 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
HARRISON...SOUTHEASTERN GENTRY...GRUNDY...DAVIESS...LIVINGSTON...
EASTERN BUCHANAN...CALDWELL...CLINTON...NORTHERN PLATTE AND DEKALB
COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.
&&
LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
3951 9504 3989 9451 4022 9412 4027 9358
$$
DEROCHEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:54 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 6:54 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 654 AM CDT SUN AUG 16 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THE COLD FRONT MADE FAIRLY STEADY PROGRESS THROUGH THE FIRST HALF OF THE OVERNIGHT HOURS...AIDED BY MODERATE TO STRONG CONVECTION. HOWEVER THAT CONVECTION IS NOW IN A WEAKENING PHASE...AS THE SHORTWAVE ENERGY WHICH INITIATED IT MOVES OFF TO THE NORTHEAST. THAT BEING SAID...EXPECT COLD POOL FROM SAID CONVECTION AND THEREFORE THE EFFECTIVE COLD FRONT TO CONTINUE TO MOVE SOUTHEAST INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS THROUGH THE MORNING. THE SOUTHEASTWARD PROGRESS IS EXPECTED TO SLOW CONSIDERABLY BY MID TO LATE MORNING...AS THE SHORTWAVE ENERGY CONTINUES TO MOVE OFF TO THE NORTHEAST AND THE MID LEVEL RIDGE HOLDS TIGHT OVER THE SOUTHERN US. EXPECT LINGERING SURFACE BOUNDARY TO BE DRAPED OVER NORTHWEST MISSOURI THROUGH THE REST OF THE DAY...POSSIBLY AS FAR SOUTH AS A STJ/MCI TO IRK LINE. MEANWHILE AREA OF CONVECTION CURRENTLY OVER MUCH OF NORTHERN MISSOURI WILL CONTINUE TO MOVE NORTHEAST...WITH ADDITIONAL CONVECTION BECOMING INCREASINGLY ELEVATED UNDER MID LEVEL MOISTURE PLUME AND BROAD ISENTROPIC LIFT REGIME. AS LOW LEVEL JET WEAKENS CONSIDERABLY DURING THE MORNING...THIS CONVECTION IS EXPECTED TO DIMINISH. WHILE LEAD SHORTWAVE WILL MOVE OFF TO THE NORTHEAST AND LOW LEVEL JET WEAKENS DURING THE DAY...BROAD ISENTROPIC LIFT WILL CONTINUE WITHIN MOISTURE PLUME. IN ADDITION...ANY EMBEDDED SHORTWAVES WITHIN IT WILL SPARK SCATTERED SHOWERS AND THUNDERSTORMS. THE AMOUNT OF INSTABILITY IS THEREFORE IN QUESTION. DESTABILIZATION MOST LIKELY OVER CENTRAL INTO EASTERN KANSAS THIS AFTERNOON...AS THE UPPER TROUGH AXIS APPROACHES. THIS ACTIVITY WOULD THEN DEVELOP NORTHEAST ALONG THE SURFACE BOUNDARY INTO NORTHERN MISSOURI. 2000-3000 J/KG CAPE POSSIBLE ALONG THE SURFACE BOUNDARY. SHEAR IS NOT EXPECTED TO BE STRONG DURING THE LATE AFTERNOON HOURS...HOWEVER MODELS SUGGEST IT WILL INCREASE DURING THE EVENING. ALTHOUGH INSTABILITY WILL BE DECREASING AT THAT TIME. THEREFORE LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. PWAT REMAINS HIGH SO ANY STORM WHICH FORMS MAY BRING LOCALLY HEAVY RAINFALL. THE SURFACE BOUNDARY WILL STILL BE DRAPED ACROSS THE REGION ON MONDAY. THEREFORE MANY OF THE SAME CONCERNS ABOUT LOCATION OF HEAVY RAIN AND POSSIBLE SEVERE STORMS PERSIST INTO MONDAY. FOR NOW HAVE INCREASED POPS ACROSS THE BOARD. && .AVIATION... FOR THE 12Z TAFS...WITH ONGOING CONVECTIVE ACTIVITY ACROSS THE TERMINALS CEILING HEIGHTS AND WINDS WILL BE DIFFICULT TO PIN DOWN THROUGH THE MORNING HOURS. CIGS HAVE ALREADY BEEN WONDERING IN AND OUT OF THE MVFR AND VFR CATEGORIES. AFTERNOON HOURS WILL NOT BE MUCH BETTER AS EXPECTATIONS ARE THAT MORE THUNDERSTORM ACTIVITY WILL DEVELOP OVER THE KANSAS MISSOURI BORDER REGION AGAIN LATER THIS AFTERNOON. THEREFORE...OVERALL CONFIDENCE IN THE FORECAST IS LOW...AND MANY AMENDMENTS WILL LIKELY BE NEEDED FOR THE TAFS TODAY. ONGOING MORNING CONVECTION IS EXPECTED TO PERSIST THROUGH AROUND 15Z...WHICH IS WHEN CURRENT TIMING WOULD HAVE THE BACK EDGE OF THE CONVECTION SHIFTING EAST OF THE TERMINALS. HOWEVER...ACTIVITY FARTHER TO THE WEST...LIFTING NORTHEAST...MAY STILL DRAG ITS FOOT ACROSS THE TERMINALS...SO HAVE LEFT VCSH WITH A CB IN THE CLOUD GROUP THROUGH THE LATE MORNING AND AFTERNOON HOURS. ADDED A TEMPO GROUP FOR THE LATE AFTERNOON EARLY EVENING HOURS AS A COLD FRONT SLOWLY SHIFTS SOUTHEAST THROUGH THE REGION...WHICH WITH THE AFTERNOON SUN...MAY SPARK MORE WIDESPREAD THUNDERSTORMS ACTIVITY. GONE WITH A PROB30 GROUP FOR THE POST 00Z HOURS OF THE EVENING WHEN SUNS HEATING WILL BE LESS HELPFUL AND CURRENT MODEL OUTPUT INDICATES PRECIPITATION MAY BE SHIFTING SOUTH AND EAST. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Aug 16, 5:56 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 556 AM CDT SUN AUG 16 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 556 AM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THROUGH THE MORNING HOURS. THIS ACTIVITY IS NOT EXPECTED TO BECOME SEVERE. A SURFACE BOUNDARY WILL THEN LINGER OVER NORTHERN MISSOURI THROUGH THE REST OF THE DAY AND INTO TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY DURING THE AFTERNOON AND EVENING HOURS...AFFECTING AREAS MAINLY ALONG AND NORTH OF A LINE FROM KANSAS CITY TO MACON. THESE THUNDERSTORMS WILL PRESS GENERALLY EASTWARD DURING THE EVENING AND OVERNIGHT HOURS. THE AMOUNT OF INSTABILITY WILL DEPEND ON THE AMOUNT OF DAYTIME HEATING. IF SUFFICIENT HEATING OCCURS...SOME OF THE STORMS MAY BE STRONG TO SEVERE. THE PRIMARY THREATS WITH NAY SEVERE STORMS WILL BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. AN ISOLATED TORNADO MAY BE POSSIBLE...BUT THE PROBABILITIES REMAIN VERY LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONT IS EXPECTED TO LINGER OVER THE MIDWEST REGION THROUGHOUT THE FIRST HALF OF NEXT WEEK...BRINGING PERIODIC CHANCES OF RAIN. THE NEXT HIGHEST CHANCE OF THUNDERSTORMS WILL ARRIVE ON MONDAY...WITH AN ATTENDANT THREAT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. A BRIEF BREAK FROM THE RAIN MAY ARRIVE FOR MONDAY NIGHT INTO TUESDAY AS THE FRONT TEMPORARILY SINKS SOUTH...BEFORE THE NEXT GOOD CHANCE FOR RAIN ARRIVES FOR THE MIDDLE OF THE WEEK. THERE IS TOO MUCH UNCERTAINTY IN THE FORECAST DETAILS TOWARD MID-WEEK...TO DETERMINE A SEVERE THREAT FOR THAT TIME FRAME. OF MORE CERTAINTY IS A THREAT FOR LOCALLY HEAVY RAIN IN ANY STORM WHICH MOVES OVERHEAD...DUE TO THE ABUNDANT ATMOSPHERIC MOISTURE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN MONDAY AFTERNOON.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:14 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Buchanan, Caldwell, Carroll, Chariton and 22 more | 23 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.